Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Goodland, KS

June 17, 2001Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2001, 5:49 PM CDT for Thomas County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 2001, 5:49 PM CDT (22:49 UTC)
Expired
Jun 17, 2001, 6:15 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:06 PM CDTHail 0.75Colby, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 17, 3:08 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SUN JUN 17 2001

...CHALLENGE THIS FORECAST PERIOD WILL BE TSTMS 3RD/4TH PERIODS...

MID LVL SUBSIDENCE WORKING INTO W SECTIONS OF GLD CWA THIS AFTN.
WL WATCH BLDG CU OVER COLORADO COUNTIES BUT THEY SHOULD HAVE
DIFFICULT TIME SURVIVING WITH CAP ALOFT. STILL LOOKING AT DRYLINE
ACROSS E PARTS OF FA WITH SFC DEWPOINTS GENERALLY IN 40S BEHIND
BOUNDARY. STILL HAVE DECENT INSTABILITY...SPCLY E OF THIS LINE. WL
THROW IN ISOLD TSTMS NEAR DRYLINE BUT NOT MUCH UPPER LVL SUPPORT OR
MOISTURE FOR MORE THAN THAT LATER THIS AFTN OR EVE.

WARM NIGHT ON TAP ACROSS HIGH PLAINS AS BREEZY SLY WINDS
PRECEDE COLD FRONT ON MONDAY. TIMING OF FRONT AND CHANGE IN WIND DIR
IS CRITICAL IN FORECASTING HIGHS ON MONDAY. FEEL FA WL BE UNDER
WLY SFC COMPONENT EARLY MONDAY...THEN SWITCH MORE TO THE NE PER
ETA. THIS WL SLOW DOWN AMOUNT OF WARMING BY AFTN...BUT MOST
LOCATIONS SHOULD STILL REACH 90S UNDER HOT JUNE SUN.

IMPRESSIVE 700MB UVVS FORECAST BY 00Z TUE OVER CWA WITH
STEEPENING LAPSE RATES FROM W TO E. MOISTURE FINALLY EXPECTED TO
INCREASE IN LOWER TO MID LVLS. WITH TEMPS INTO 90S...SHOULD HAVE
IMPRESSIVE CAPES BY MONDAY EVE. MODELS ALSO HINT ON A WEAK
DISTURBANCE IN THE ZONAL FLOW ALOFT WHICH MAY FIRE OFF A FEW STORMS
OVER E COLORADO BY AFTN BEFORE MOVG INTO NW KANSAS/SW NEBRASKA DURING
THE EVE. EVEN WITH BEST UPPER LVL DYNAMICS REMAINING N OF CWA...STILL
FEEL CONFIDENT TO GO LIKELY POPS IN 3RD PERIOD. WL NOT MENTION SVR AT
THIS TIME.

PERSISTENT LOW LVL UPSLOP FLOW FROM MONDAY NGT INTO TUESDAY
GENERATING LIFT FOR SHOWERS AND TSTMS. ANY CONVECTION THROUGH TUESDAY
EVE SHOULD BE ELEVATED AS AIRMASS TO BE MORE STABLE IN THE LOW LVLS
BEHIND STRONG FRONT. WL INCREASE POPS SLGTLY OVER GUIDANCE IN PERIODS
3 AND 4...THEN FOLLOW AVN SOLN BEYOND THAT TIME.

ANOTHER WEAK DISTURBANCE TO AFFECT CWA AS UPPER LVL FLOW BECOMES MORE
NWLY BY WEDNESDAY. FRONT COULD MOVE BACK ACROSS FA ON WEDNESDAY AS
WARM FRONT WHICH WOULD PROVIDE TRIGGER. THEREFORE...WL MENTION SCT
TSTMS ON WED. REST OF EXTENDED LOOKS DRY AS H7/H5 RIDGE BUILDS OVER
ROCKIES. AFTER A SHORT TEMP REPRIEVE...LOOKS LIKE 90S TO RETURN IN
LATTER PART OF EXTENDED FCST.

.GLD...NONE.
KPL

In the hours before

Special weather statement, Jun 17, 11:52 AM CDT, 5 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT SUN JUN 17 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

A RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS THE REGION
THROUGH THIS EVENING. EVEN THOUGH AFTERNOON HEATING WILL RESULT IN AN
INCREASINGLY UNSTABLE ATMOSPHERE...LOW LEVEL MOISTURE WILL BE LIMITED
GENERALLY WEST OF A MCCOOK NEBRASKA TO OAKLEY KANSAS LINE. EAST OF
THIS LINE MOISTURE AND INSTABILITY WITH BE MORE FAVORABLE FOR
ISOLATED THUNDERSTORMS TO FORM. BEST UPPER LEVEL SUPPORT FOR STRONG
TO SEVERE THUNDERSTORMS WILL BE FURTHER NORTH INTO NEBRASKA. ANY
STORMS THAT DEVELOP LATE THIS AFTERNOON INTO THIS EVENING SHOULD NOT
BECOME SEVERE.

LAMMERS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:19 PM CDTSevere Thunderstorm WarningGLDThomas26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.